North Dakota, 2003

Flooding in North Dakota, March 17 to 26, 2003

March 17 to 26, 2003 · NWS BIS · 7 events in 7 counties and zones

The Missouri River near Williston, and its tributaries, rose above flood stage on March 17th. The flooding was caused bymelting snow and ice jams.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The Missouri River near Williston, and its tributaries, rose above flood stage on March 17th. The flooding was caused bymelting snow and ice jams. The flooding was aggravated by an ice storm and heavy rain across western and centralNorth Dakota on the 17th and 18th. Up to two and a half inches of rain fell in some areas. Numerous homes receivedwater damage and several families at Blacktail Dam, Williams county, had to be evacuated by boat. Numerous roadswere impassable due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 16, 2:30 PM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Mar 16, 2:30 PM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CST SUN MAR 16 2003

FCST PROBLEM TODAY DEALS WITH POSSIBLE HEAVY SNOW FOR WESTERN NORTH
DAKOTA MONDAY NIGHT THROUGH WEDNESDAY. ETA/AVN/NGM DIFFER A LITTLE
ON SPECIFICS BUT OVERALL DONT THINK THERE IS ANY QUESTION AS TO
WHETHER OR NOT WE GET PRECIPITATION OVER WESTERN NORTH DAKOTA IN
CURRENT WATCH WINDOW. AS MAIN SFC LOW TAKES SHAPE OVER
CNTRL/SOUTHERN PLAINS. SEVERAL IMPULSES LIFT THROUGH DEVELOPING
UPPER TROUGH...OVER WRN DAKOTAS AND ERN MONTANA. BACK AT THE
SURFACE...GOOD LOW LEVEL CONVERGENCE TAKES PLACE ALONG INVERTED SFC
TROUGH EXTENDING INTO ERN MT ON MONDAY AND PUSHING INTO THE WESTERN
DAKOTAS ON TUESDAY.

THE 64 THOUSAND DOLLAR QUESTION IS WILL PRECIP BE RAIN OR SNOW. ON
MONDAY EXPECT ALL RAIN...WITH POSSIBLE MIX IN THE AFTN FAR WEST
CENTRAL. ETA FCST SOUNDINGS INDICATE A SWITCH TO SNOW OVER WRN TIER
COUNTIES...WITH A MIX OR ALL RAIN EASTWARD OF THESE FAR WRN TIER
COUNTIES. THE 850H 0 DEG LINE REMAINS NEARLY STATIONARY DURING THE
DAY TUESDAY ACCORDING TO AVN...AND THE ETA ACTUALLY RETREATS IT
FARTHER WEST. THE EXCEPTION IS ACROSS THE FAR NORTH...WHERE IT DOES
ADVANCE EWD DURING THE DAY TUE.

VARIOUS CRITICAL THICKNESSES INDICATE EITHER MIXED PRECIP OR ALL
RAIN OVER ALL OF WESTERN NORTH DAKOTA MONDAY NIGHT...WITH ONLY THE
LOWEER LAYER THICKNESSES SHOWING A DROP ENOUGH FOR SNOW ON TUE.

HIGHER ELEVATIONS IN THE WEST MAY BE A FACTOR AS WELL. OVER CENTRAL
NORTH DAKOTA TEMPS AND THICKNESSES LIKE THIS WOULD INDICATE ALL RAIN
BUT IN THE HIER ELEVATIONS OF THE SOUTHWEST...HIER VALUES CAN RESULT
IN SNOW.

WILL LET THE WINTER STORM WATCH CONTINUE FOR THE WESTERN QUARTER OF
NORTH DAKOTA. WAS CLOSE TO SPLITTING IT IN HALF TO INCLUDE ONLY THE
WRN TIER COUNTIES IN A WARNING...BUT UNCERTAINTY GOT THE BETTER OF
ME...SO WILL LET THE MIDNIGHT SHIFT GET ANOTHER LOOK AT THINGS. AND
ITS POSSIBLE THE NEXT SHIFT MAY NEED TO DELAY THE START OF ANY
WARNING/ADVISORY ANYWAY.

WILL DELAY THE CHANGE TO SNOW ACROSS CENTRAL NORTH DAKOTA AS WELL.
BY THE TIME THE SNOW ARRIVES IN CENTRAL AND ERN CWA...AMOUNTS WILL
BE MUCH LIGHTER.

IN THE EXTENDED...WILL END THE PERCIP ON THURSDAY. A WEAK NRN STREAM
SYSTEM WILL BRUSH NERN ZONES ON SUNDAY. ATTIM WILL NOT INTRODUCE ANY
POPS.

.BIS...WINTER STORM WATCH MONDAY NIGHT AND TUESDAY FOR WESTERN
       QUARTER OF NORTH DAKOTA INCLUDING WILLISTON...DICKINSON
       AND BOWMAN.

TWH
Hazardous weather outlook, Mar 16, 4:30 AM CST, 21 hours 30 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM WILL MOVE INTO EASTERN COLORADO THIS
AFTERNOON...THEN SLOWLY STRENGTHEN TONIGHT. THE LOW WILL MOVE REMAIN
NEARLY STATIONARY MONDAY AND TUESDAY...THEN MOVE NORTHEAST OUT OF
THE CENTRAL PLAINS ON WEDNESDAY.  RAIN WILL SPREAD ACROSS WESTERN
AND CENTRAL NORTH DAKOTA TONIGHT AND MONDAY...THEN CHANGE TO SNOW IN
THE WEST MONDAY EVENING.  SNOW WILL CONTINUE ACROSS WESTERN NORTH
DAKOTA MONDAY NIGHT AND TUESDAY...WITH 6 INCHES OR MORE SNOWFALL
LIKELY BY TUESDAY EVENING.  A WINTER STORM WATCH HAS BEEN ISSUED FOR
WESTERN NORTH DAKOTA FOR MONDAY NIGHT AND TUESDAY.  IN CENTRAL NORTH
DAKOTA...THE RAIN WILL BECOME MIXED WITH SNOW TUESDAY AND TUESDAY
NIGHT...BUT LITTLE OR NO SNOW ACCUMULATION IS EXPECTED AT THIS
TIME.

TSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Billings

When
March 17, 2:00 AM CST to March 26, 12:00 PM CST
Where
Billings forecast zone
Reported by
GENERAL PUBLIC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Flood, Dunn

When
March 17, 2:00 AM CST to March 26, 12:00 PM CST
Where
Dunn forecast zone
Reported by
GENERAL PUBLIC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Flood, Golden Valley

When
March 17, 2:00 AM CST to March 26, 12:00 PM CST
Where
Golden Valley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Flood, McKenzie

When
March 17, 2:00 AM CST to March 26, 12:00 PM CST
Where
McKenzie forecast zone
Reported by
GENERAL PUBLIC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Flood, Mountrail

When
March 17, 2:00 AM CST to March 26, 12:00 PM CST
Where
Mountrail forecast zone
Reported by
GENERAL PUBLIC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Flood, Stark

When
March 17, 2:00 AM CST to March 26, 12:00 PM CST
Where
Stark forecast zone
Reported by
GENERAL PUBLIC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Flood, Williams

When
March 17, 2:00 AM CST to March 26, 12:00 PM CST
Where
Williams forecast zone
Property damage
$300,000
Reported by
GENERAL PUBLIC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345907, 5345908, 5345909, 5345910, 5345911, 5345912, 5345913.